Alert archive / Iowa / Flash Flood Warnings in 2019
Flash Flood Warning 36, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Jun 6, 2019, 2:54 PM CDT for Lee County, Iowa; Hancock County, Illinois. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 6, 2019, 2:54 PM CDT (19:54 UTC)
- Expired
- Jun 6, 2019, 6:18 PM CDT
- In force
- 3 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lee County, IA, Hancock County, IL
The radar
The Quad Cities radar (KDVN), 148 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 3:00 PM CDT | FLASH FLOOD | 1 Ene Hamilton, IL | VERY HEAVY RAIN THAT JUST DUMPED DOWN. STREET FLOODING. WATER FLOWED THROUGH SPOTTERS GARAGE. FLOODING LIKE NEVER BEFORE. ALSO STRONG WINDS WITH SOME 1 INCH TO JUST UNDER 2 INCH BRANCHES DOWN. TIME ESTIMATED. |
| Jun 6, 4:00 PM CDT | HEAVY RAIN 2.25 | 1 Ene Hamilton, IL | 3 HOUR TOTAL. ALSO GUSTY WINDS AND SMALL HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 629 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1096 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
985 WGUS53 KDVN 061954 FFWDVN ILC067-IAC111-070200- /O.NEW.KDVN.FF.W.0036.190606T1954Z-190607T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Quad Cities IA/IL 254 PM CDT Thu Jun 6 2019 The National Weather Service in the Quad Cities has issued a * Flash Flood Warning for... West central Hancock County in west central Illinois... Southeastern Lee County in southeastern Iowa... * Until 900 PM CDT Thursday. * At 253 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. The storms remain nearly stationary over the area. * Some locations that will experience flooding include... Keokuk and Hamilton. This includes the following streams and drainages...Railroad Creek... Chaney Creek...Lamalees Creek...Soap Creek and Crystal Glen Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 4043 9130 4038 9130 4036 9140 4043 9140 $$ 08
2 follow-up statements
779 WGUS73 KDVN 062216 FFSDVN Flash Flood Statement National Weather Service Quad Cities IA/IL 516 PM CDT Thu Jun 6 2019 ILC067-IAC111-070200- /O.CON.KDVN.FF.W.0036.000000T0000Z-190607T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Hancock IL-Lee IA- 516 PM CDT Thu Jun 6 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR WEST CENTRAL HANCOCK AND SOUTHEASTERN LEE COUNTIES... Between 1 pm and 3 pm, a nearly stationary thunderstorm produced heavy rainfall over city of Keokuk, Iowa and town of Hamilton, Illinois. Doppler radar and spotter reports indicated rainfall amounts of 2 to nearly 2.5 inches of rain fell during this time. At 505 pm, doppler radar indicated scattered slow moving thunderstorms with heavy rainfall over Lee county and northern Hancock county moving slowly southward. These may produce additional heavy rainfall and flash flooding in the warned area through 6 pm. Some locations that will experience flooding include... Keokuk and Hamilton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 4043 9130 4038 9130 4036 9140 4043 9140 $$ Sheets
404 WGUS73 KDVN 062318 FFSDVN Flash Flood Statement National Weather Service Quad Cities IA/IL 618 PM CDT Thu Jun 6 2019 IAC111-ILC067-062327- /O.CAN.KDVN.FF.W.0036.000000T0000Z-190607T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Hancock IL-Lee IA- 618 PM CDT Thu Jun 6 2019 ...THE FLASH FLOOD WARNING FOR WEST CENTRAL HANCOCK AND SOUTHEASTERN LEE COUNTIES IS CANCELLED... The threat of additional heavy rain has ended and flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 4043 9130 4038 9130 4036 9140 4043 9140 $$ Sheets
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 2:49 PM CDT, 5 minutes earlier.
Area forecast discussion, Jun 6, 2:49 PM CDT, 5 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 249 PM CDT Thu Jun 6 2019 .SYNOPSIS... Issued at 247 PM CDT Thu Jun 6 2019 18Z surface data has a frontal boundary from southern Ohio into northern Missouri with high pressure over the Great Lakes. Dew points were in the 40s and 50s from the Great Lakes into the northern Plains while dew points were in the 60s and 70s from the Ohio Valley into the central Plains on south to the Gulf Coast. && .SHORT TERM...(This Evening through Friday) ISSUED AT 247 PM CDT Thu Jun 6 2019 Through sunset isolated diurnal storms will be seen. Satellite trends point to two areas for convection; one south of a line from Ottumwa, IA to Galesburg, IL and the other in the highway 20 corridor. After sunset quiet and dry conditions will be seen. On Friday quiet and dry conditions will continue with temperatures at or slightly above normal. .LONG TERM...(Friday Night through Thursday) ISSUED AT 247 PM CDT Thu Jun 6 2019 Friday night through Saturday night: Split flow with a deep trough in the Pacific Northwest and a cut-off upper level trough/upper low tracking from the southern Plains to the Lower MS Valley. Meanwhile, ridging builds from the southern Rockies into the Upper Midwest. The dvn cwa will be influenced by the ridge so welcome dry weather is expected during this time frame. Temperatures will be about normal for early June with highs in the lower 80s and lows in the mid 50s to lower 60s. Sunday and Sunday night: Cutoff low will move slowly eastward across the TN River Valley/Mid-South. This will keep the gulf moisture bottled up with the low, and prevent the moisture from reaching the dvn cwa. Meanwhile, the GFS/ECMWF are similar in pushing an upper level trough and cold front quickly eastward into the Midwest. Scattered showers and thunderstorms are expected mainly in the afternoon and evening. Locally heavy rain may occur with any stronger storm but the lack of gulf moisture and the progressive nature of the front should prevent widespread heavy rainfall. Shear looks weak so the severe potential looks low. Temperatures will remain about normal for this time of year. Early next week: Another welcome dry period under a northwest flow aloft and high pressure at the surface. Temperatures should be quite pleasant for June standards with highs in the 70s and lows in the lower to mid 50s. Middle of next week: Models indicate a deepening trough digging into the Midwest but once again the gulf moisture is blocked from being transported northward due to high pressure ridge in the Gulf States. However, too far out for any details concerning rain amounts or severe potential but shear/instability looks minimal as of now. Temperatures to remain below normal with highs in the lower 70s and lows in the lower 50s. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) ISSUED AT 1225 PM CDT Thu Jun 6 2019 VFR conditions will be seen through 00z/08 as high pressure moves through the Midwest. Diurnally SHRA/TSRA are possible through 02z/07 but coverage will be no more than 5 percent. If a SHRA/TSRA impacts a TAF site a brief period of MVFR/IFR conditions would be possible. && .HYDROLOGY... Issued at 1140 AM CDT Thu Jun 6 2019 On the Mississippi River the river levels were steady or falling. In fact, the river should drop below flood stage within the next 4-7 days from Dubuque to Bellevue. At Rock Island LD15 the river should fall below Major category in about a week. Most of the tributary rivers were steady or falling. The exception was on the Rock River at Joslin and Moline where the river was rising due to recent heavy rainfall upstream. This second crest arriving in a couple of days will be lower than the crest seen at the beginning of the month. Dry weather is likely through Saturday, followed by a chance for showers and thunderstorms with the passage of a cold front Sunday. While locally heavy rainfall is possible with that system, it is not expected to significantly impact the rivers. Then the next chance for rain is about the middle of next week. Thus, new river forecasts should show only minor changes over the next several days and no significant widespread rainfall is expected. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...08 SHORT TERM...08 LONG TERM...Haase AVIATION...08 HYDROLOGY...Haase
Hazardous weather outlook, Jun 6, 3:24 AM CDT, 11 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 324 AM CDT Thu Jun 6 2019 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-070830- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 324 AM CDT Thu Jun 6 2019 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Thunderstorms are possible this afternoon south of a line from Ottumwa to Monmouth. The main threat from any thunderstorm would be lightning, gusty winds below 50 MPH and pea size hail. There is a very small chance that a storm could become severe with damaging wind being the main threat. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY There are chances for thunderstorms Saturday night and Sunday across the outlook area. Heavy downpours are possible, but severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
In the hours before
Special weather statement, Jun 6, 2:46 PM CDT, 8 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 246 PM CDT Thu Jun 6 2019 ILC067-IAC111-062015- Hancock-Lee- 246 PM CDT Thu Jun 6 2019 ...HEAVY RAIN FROM THUNDERSTORMS WILL AFFECT WEST CENTRAL HANCOCK AND SOUTHEASTERN LEE COUNTIES UNTIL 315 PM CDT... At 245 PM CDT, radar indicated heavy rain from thunderstorms falling over Hamilton, or near Keokuk, that was nearly stationary. Locations impacted include... Keokuk and Hamilton. Torrential rainfall is also occurring with this thunderstorms. Minor flooding of low lying areas, creeks, streams and urban areas is possible. If you encounter water over a roadway, do not drive through it. LAT...LON 4046 9135 4042 9127 4034 9131 4039 9142 TIME...MOT...LOC 1945Z 028DEG 5KT 4040 9135 08
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 4:36 PM CDT | Special Weather Statement | DVN | Lee | 54 min |
| Jun 6, 5:08 PM CDT | Special Weather Statement | DVN | Lee | 52 min |
| Jun 6, 2:46 PM CDT | Special Weather Statement | DVN | Hancock | 29 min |
| Jun 6, 4:04 PM CDT | Special Weather Statement | DVN | Jo Daviess, Stephenson | 56 min |
| Jun 6, 4:32 PM CDT | Special Weather Statement | DVN | Henderson | 58 min |
| Jun 6, 4:35 PM CDT | Special Weather Statement | DVN | Jo Daviess | 25 min |
Nearby
Flash Flood Warnings in Iowa, 2019Flash Flood Warnings in Illinois, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.